Advertisement

MLHU warns fentanyl is being sold as crystal meth and causing overdoses in London area

A naloxone anti-overdose kit is shown in Vancouver, Friday, Feb. 10, 2017. THE CANADIAN PRESS/Jonathan Hayward

The Middlesex London Health Unit is warning drug users about the potential for drugs being marketed as crystal methamphetamine actually being fentanyl.

The MLHU made the warning after being notified of the issue by the Regional HIV/AIDS Connection (RHAC) and the London InterCommunity Health Centre (LIHC).

LIHC did testing after reports of an increase in overdoses since Wednesday among people who do not use opioids.

The results found that a substance that had been called crystal meth is actually fentanyl, the MLHU said.

Because ingesting even small amounts of fentanyl can prove to be fatal, evidence that it is being sold without the buyer ever being aware of the risk is cause for great concern, health officials say.

“Finding that fentanyl is being sold as crystal meth is incredibly worrisome. Ingesting this substance can lead to unintended and deadly consequences,” says Dr. Alex Summers, medical officer of health at the Middlesex-London Health Unit.

Story continues below advertisement

“It’s extremely important that people who use crystal meth take extra steps to stay as safe as possible.”

Read more: Illicit drug deaths January third-highest ever recorded in B.C.

The MLHU and its partners say people who use crystal methamphetamine should be very careful.

Reports indicate the substance appears clear when purchased but turns white or yellow after being heated or burned; it has also been described as having a “salty” taste, health officials say.

“Carepoint Supervised Consumption and Treatment Service is able to identify these life-threatening trends quickly because of the relationships built with those who use our services,” says Sonja Burke, director of harm reduction services at Regional HIV/AIDS Connection.

“This situation shows how dangerous the fast-paced and ever-changing landscape of the tainted drug supply is and why we continue to see drug poisoning deaths in our community.”

Read more: ‘The time is now’: USask med students join calls for safe consumption site funding

The health unit and its partners have several tips to help keep crystal meth users safe, like tasting the substance before using to determine if it has a “salty” taste, avoiding using alone, and using in small doses.

Story continues below advertisement

People should also tell someone they are using and ask them to check in on them, the health unit adds. People should also make sure they have a naloxone kit, it says.

“The community of people who use drugs in London deserves praise for identifying this deadly batch so quickly. Their quick actions prompted the testing that confirmed that what they thought was crystal meth, was actually fentanyl,” says Dr. Andrea Sereda, a physician at LIHC.

“We are grateful that they took this life-saving action for their peers. We will continue to monitor this situation and will keep those who use drugs and our partners informed as the situation evolves.”

Sponsored content